Kansas, 2011

Flood and Hail in Kansas, February 27, 2011

February 27, 2011 · NWS TOP · 7 events in 4 counties and zones

A powerful storm system swept across Kansas on Sunday, bringing several rounds of thunderstorms to the area. Several locations reported hail from pea size up to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A powerful storm system swept across Kansas on Sunday, bringing several rounds of thunderstorms to the area. Several locations reported hail from pea size up to 2 inches in diameter. What made this storm system noteworthy was that much of the thunderstorm activity occurred with temperatures between 33 and 40 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 27, 3:13 PM CST, 5 minutes earlier.

Area forecast discussion, Feb 27, 3:13 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CST SUN FEB 27 2011

.DISCUSSION...

TONIGHT AND TOMORROW...

WATER VAPOR AND RUC ANALYSIS SHOWS A NEUTRAL TO SLIGHTLY POSITIVE
TILT TROUGH EJECTING INTO THE CENTRAL PLAINS FROM THE INTERIOR
WESTERN STATES. LARGE SCALE SOUTHWESTERLY FLOW AHEAD OF THE
ADVANCING TROUGH. AT THE SURFACE A WARM FRONT HAS PRESSED
NORTHWARD AND IS CURRENTLY DRAPED ON A LINE FROM KICT TO GARNETT.
NORTH OF THIS WARM FRONT COOL AIR IN PLACE WILL ALLOW THE MID
LEVEL WARM AIR TO RIDE OVER THE TOP ISENTROPICALLY. AN ELEVATED
MIXED LAYER AROUND 850 MB WILL PROVIDE THE NECESSARY ELEVATED
INSTABILITY TO INITIATE THUNDERSTORMS. GIVEN THE MIXED LAYER
INSTABILITY OF AROUND 500 TO 700 J/KG ENOUGH INSTABILITY IS
PRESENT TO ALLOW FOR TALL ELEVATED THUNDERSTORMS. EFFECTIVE SHEAR
PARAMETERS ALSO INDICATE THE POSSIBILITY OF ROTATING STORMS AS
EFFECTIVE BULK SHEAR LOOKS TO BE IN THE 30 TO 40 KT RANGE. THE 12Z
KTOP SOUNDING INDICATED A VERY DRY LAYER OF AIR ABOVE 850MB...BUT
850 MOISTURE HAS BEEN SLOWLY WORKING ITS WAY INTO THE COLUMN.

RADAR TRENDS CONTINUE TO INDICATE SHOWERS AND THUNDERSTORMS
CONTINUING TO SPREAD IN COVERAGE AND INCREASE IN INTENSITY. EXPECT
STORMS TO CONTINUE TO THE NORTHEAST AROUND 40 KNOTS. STILL EXPECT
THE MAIN AREA OF SEVERE WEATHER TO REMAIN ALONG AND SOUTHEAST OF THE
KANSAS TURNPIKE...HOWEVER COUNTIES ALONG OR JUST NORTHWEST OF THE
TURNPIKE COULD SEE SOME STORMS BECOME SEVERE THIS AFTERNOON/EVENING.
THE MAIN THREAT FROM THESE STORMS WILL BE HAIL...AS SURFACE
TEMPERATURES REMAIN RATHER COOL AND UNDER FOG/STRATUS. THESE COOL
CONDITIONS AT THE SURFACE WILL ALLOW THE INVERSION TO PERSIST...THUS
CUTTING OF THE ELEVATED MIXED UNSTABLE LAYER FROM THE SURFACE. AS A
RESULT...DO NOT EXPECT CONVECTIVE WINDS NOR TORNADOES TO BE MUCH OF
A THREAT.  THE ONLY REAL THREAT FOR SURFACE BASED STORMS SHOULD
REMAIN SOUTH OF INTERSTATE 35...OR EVEN FURTHER SOUTH.

ASIDE FROM THE CONVECTIVE POTENTIAL FOR THE REMAINDER OF THE
AFTERNOON/EVENING...EXPECT DENSE FOG TO CONTINUE IN PORTIONS SOUTH
OF THE ADVANCING COLD FRONT ACROSS NORTHEAST KANSAS AND NORTH OF THE
NOW NEARLY STATIONARY WARM FRONT ALONG INTERSTATE 35. THESE FOGGY
CONDITIONS WILL CAUSE VISIBILITIES TO REMAIN AT OR BELOW A HALF MILE
UNTIL RAIN SHOWERS CAN HELP CLEAR THE BOUNDARY LAYER OUT.

AS THE COLD FRONT ADVANCES...TEMPERATURES AT THE SURFACE AND IN THE
MIDLEVELS WILL COOL ADEQUATELY TO CHANGE ANY LINGERING RAIN SHOWERS
INTO A GRADUAL TRANSITION OF FREEZING RAIN AND EVENTUALLY SNOW. THE
AMOUNT OF MOISTURE THAT CAN WRAP ITSELF BACK AROUND THE SURFACE LOW
LOOKS TO BE RATHER MODEST...THEREFORE DO NOT EXPECT MUCH
ACCUMULATION OF FREEZING PRECIPITATION. OVERNIGHT SUNDAY NIGHT
INTO MONDAY.  JL

MADE VERY LITTLE CHANGE TO EXTENDED FORECAST WITH ONGOING CURRENT
CONDITIONS. PATTERN REMAINS ACTIVE WITH WARMER TEMPS TUESDAY AND
THURSDAY WITH FRONTAL INTRUSIONS WEDNESDAY AND LATE FRIDAY. 67

&&

.AVIATION...

FOR 18Z TAFS...LIFR CONDITIONS EXPECTED FOR KTOP/KFOE/KMHK THROUGH
LATE AFTERNOON AS WARM FRONT TO THE SOUTH WILL KEEP ADEQUATE
MOISTURE AND FOG IN PLACE. AS FRONTAL BOUNDARY MIGRATES SLOWLY
NORTHWARD...CIGS IMPROVE TO IFR WITH SHOWERS AND ISOLATED TSRA
POSSIBLE AFTER 20Z. UNCERTAINTY EXISTS ON EXACT TIMING AND
LOCATION OF CONVECTION THAT DEVELOPS. A SOUTHWARD MOVING COLD
FRONT WILL SHIFT OVER TERMINALS AFTER 05Z FOR KMHK AND 07Z FOR
KTOP/KFOE WITH ONLY AN INCREASE IN NORTH WINDS OVER 10 KTS. AS
HIGH PRESSURE SETTLES OVERHEAD...GRADUALLY BROUGHT UP CIGS AND VIS
TO MVFR AND THEN VFR SHORTLY AFTER SUNRISE.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR KSZ011-012-
021>024-026-034>040-054-055.

&&
Hazardous weather outlook, Feb 27, 12:53 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1253 PM CST SUN FEB 27 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-281900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1253 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AREAS OF DENSE FOG WILL CONTINUE ACROSS MOST OF THE OUTLOOK AREA
THIS AFTERNOON REDUCING VISIBILITIES TO LESS THAN A QUARTER OF A
MILE IN SOME AREAS. AREAS OF NORTHEAST KANSAS WILL CONTINUE TO SEE
DENSE FOG...WHILE NORTH CENTRAL AND EAST CENTRAL KANSAS WILL SEE
IMPROVING CONDITIONS.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS EAST CENTRAL AND
NORTHEAST KANSAS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS
COULD BE STRONG TO SEVERE WITH QUARTER SIZED HAIL BEING THE
PRIMARY THREAT...MAINLY SOUTH AND EAST OF THE KANSAS TURNPIKE.
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS OVER THIS
AREA. AS A RESULT...LOCALIZED FLOODING IS POSSIBLE AS THE GROUND
IS SATURATED AND OR FROZEN WHICH WOULD LEAD TO RAPID RUNOFF OF ANY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT MAINLY SOUTH AND
EAST OF INTERSTATE 35. SPOTTERS ARE ENCOURAGED TO REPORT HAIL
SIZES AND FLASH FLOODING CONDITIONS.

The radar

The Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
February 27, 3:18 PM CST
Where
Franklin County, 4.39 mi E of Silkville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.420, -95.400

Hail, Franklin

When
February 27, 3:22 PM CST to 3:27 PM CST
Where
Franklin County, 1.62 mi E of Richmond
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.400, -95.220

Hail, Franklin

When
February 27, 3:22 PM CST to 3:27 PM CST
Where
Franklin County, Richmond
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.400, -95.250

Hail, Franklin

When
February 27, 3:30 PM CST to 3:35 PM CST
Where
Franklin County, 0.69 mi N of Lane
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.440, -95.080

A COOP Observer measured 1.875 inch hail approximately 2 hours after the hail fell. Damage to cars and home roofs were also noted.

Flood, Douglas

When
February 27, 4:00 PM CST to 5:00 PM CST
Where
Douglas County, 1.54 mi SSW of Lawrence to 0.59 mi S of Lawrence
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.949, -95.238

Douglas County Emergency Manager reports Massachusetts Street from 11th to 19th Streets have water completely covering the streets, and several other streets in Lawrence are having water issues.

Hail, Morris

When
February 27, 5:23 PM CST
Where
Morris County, 0.88 mi NW of Council Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -96.490

Thunderstorm Wind, Anderson

When
February 27, 7:11 PM CST to 7:14 PM CST
Where
Anderson County, 2.34 mi NNE of Welda
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.200, -95.280

An emergency manager reported a 60 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281289, 281290, 281291, 281292, 281300, 281293, 281295.